[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
[IP] Re: NewMM 508 problem
> Date: Tue, 10 Sep 2002 1:33:16 -0400
> From: <email @ redacted>
> Subject: [IP] New MM508 - problem
> With my refurbished MM5o8 problems I took a
vacation from my pump for 7 days. Followed Dr.
Bernstein's Diet; woke myself up twice a night for
shots and had mostly normal blood sugar readings. I
was very pleased to see I had "NO SPIKING" after
meals which I always seem to have with the pump.
> With this regime I managed to reduce my insulin
intake by an average of 2/3 per day. I was down to an
average of 9 - 9.5 units/day and felt great.
> Today I reconnected to my new pump (a loaner from
MM Canada; I also have a refurbished loaner from
California). I carefully checked tubing/reservoir for
bubbles/air blocks. Even put on my magnifying specs
to make sure I could pick up tiny bubbles. Everything
> Went to a restaurant I've been to before (so I know
now, through experience, my bolus amounts). I was
shocked to watch my BS rise to 22. (after 3 hours) So I
did another big bolus and my BS level went to 26.5. I
checked the tubing, canula and everything looked good.
> I thought the problem might be due to my insulin. I
disconnected my pump and bolused by syringe. It is
not an insulin problem. My blood sugars went down
the way they usually do with a high like this.
> I'm very puzzled.
> Could this be due to a micro set (I usually use the
> Could my abdomen (where I've been inserting for 2
years) be posing problems?
> I have severe allergies and sensitivities to everything
under the sun. Could I be allergic to the tubing?
> I welcome your insights and help.
> With thanks,
Thank you, Sara.
problems. have you
> tried using legs or upper hip or love handle area?
I am really thin. No love handles; no flesh beyond skin
cover on my hips. I could try my legs. Do I use my
thighs? My skin there is still pretty tough after using
them ( and my buddocks) for multiple injections over 25
> > I have severe allergies and sensitivities to
everything under the sun.
> possible...have you tried the bent needle set? have
you tried different tapes
> or wipes or cleansers??
I don't use wipes/cleaners because of my sensitivites.
I would much appreciate suggestions for different tape
What is a bent needle set?
I noticed the micro set didn't have the anti-bacterial tape
that the ultimate does. Wonder if that was a
> > Could I be allergic to the tubing?
> tubing does not go IN you so I don't think that is it, but
the canula part of
> course does and as above, an allergy is
possible...(though as I understand an
> allergy is a reaction to a protein, and I don't know
what protein is involved
> in the catheter or tubing...Jim H? Wayne??) Many
people have reported
> "adverse reactions" to the teflon, to the humalog, to
the other insulins...to
> the sticky wipe they use - every variable adds
something else that could be
> causing these numbers.
I'm allergic to a multitude of chemicals. My
environmental MD specialist was not supportive of my
trying the pump. I went ahead anyway figuring that if I
could keep my blood sugars at a more even keel I
could give my system a little boost in dealing with my
> were you following the bernstein diet when this
happened? if not, perhaps
> the shock of a regular carbohydrate meal was too
Yes, I was following the Bernstein diet up to the CHO
meal. I bolused for the meal. 3 hours later, my blood
sugars soared. I bolused another 9 units to cover the
22mml BS and my BS went to 26mml in 30 minutes. I
disconnected and shot up 10 units and within 1 h my
blood sugars had dropped 5mml and continued to
drop, in their normal pattern, after that.
> As you can see, alot of factors or a combination of any
of them could be the
> cause of your highs....I htink the most important thing
to look at is HOW DID
> YOU DO BEFORE?
Infusion set insertion was done the same way
yesterday but with a different infusion set. Bolused a
tried and true amount for the meal out.
> I'd say, give it some time....remember infused insulin
drips in slowly, as
> opposed to injected insulin that gets forced in
quickly...many the different
> delivery system works better for you (though the idea
of waking up at night
> to test and shoot up would kill me....
The thought of not sleeping through the night is a
deterrant, for sure.
However, I think I might need less insulin than the
minimum .1 units my MM508 can give me at different
times during the day and particularly at night. For
example, I shoot up with 1 unit of insulin when my BS
reaches 6 and I'm good for 3 hours. If my pump basal
is .2 for that period of 3 hours my BS levels are not as
good as the injections. My BSs tend to be higher - I
bolus to compensate and my insulin levels go up.
This is weird.
> Even the psyche could be affecting you...Maybe, sub
consciously, you are
> freaked out about being re-hooked? all you can do is
try again..It certainly
> isn't anything YOU are doing wrong I am sure!!
You're right Sara. I am freaked out about losing my
external pancreas. Not one but two of them in a week.
I'm scared of my pump, now. My last malfunctioning
loaner was giving me too much insulin. I have been
very fortunate, so far, in avoiding severe lows; however,
I have watched and helped my brother, who has had
hypoglycemic unawareness since Day 1, ( (and he was
diagnosed 12 years earlier than me), and I am terrified
of that. So that could be a big factor. I figure I can't trust
my machine anymore; I can trust my syringes.
Thanks, again, Sara and everyone for giving me space
to write. Since I joined the group I've realized how
isolated I've been with this disease. You've helped me
a lot. I find comfort, in my heart and head, when I read
of your courageous struggles ( especially those of you
with children) and your creativity in dealing with them.
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml